Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Liver infarction following an eclamptic seizure: was magnesium partly causative?
Abstract Number: F5D-4
Abstract Type: Case Report/Case Series
Introduction: Pre-eclamptic toxaemia (PET) is a multi-system disorder of pregnancy with many potentially life-threatening complications and a leading cause of maternal morbidity and mortality1. We present the case of a patient who progressed to severe PET, suffered an eclamptic seizure and subsequently developed acute liver decompensation secondary to hepatic infarction.
Case Report: A 26 -year old woman presented at 33 weeks gestation in her second pregnancy with reduced fetal movements and significant proteinuria (PCR 232). She had no significant medical history and her first pregnancy had been uncomplicated. Within 12 hours of admission she developed worsening hypertension and intermittent epigastric pain, with blood results showing a rise in ALT to 95 U/L. Subsequently she had an eclamptic seizure that was treated with rapid administration of 4g of magnesium sulphate. This was successful in terminating the seizure, however within minutes of administration the patient became unresponsive and had a cardiorespiratory arrest. Cardiopulmonary resuscitation was commenced and 1mg of intravenous adrenaline was given with a return of spontaneous circulation within 5 minutes. Following the expedited caesarean delivery of a live infant, she was transferred to the Intensive Care Unit. Postpartum, her liver function continued to deteriorate, with ALT and AST reaching a maximum of 3426 U/L and 2864 U/L respectively. Blood results also showed haemolysis and thrombocytopaenia, confirming a diagnosis of HELLP syndrome. N-acetylcysteine was commenced and a liver MRI was performed showing extensive hepatic infarction. The patient was transferred to a specialist liver unit, where she made a full recovery with supportive treatment and was discharged 6 days after delivery.
Discussion: Following diagnosis of PET, this parturient rapidly deteriorated to an eclamptic seizure complicated by cardiorespiratory arrest. A possible cause of the arrest was the fast administration of magnesium, serving as a reminder of the potential complications of magnesium therapy and the importance of controlled administration, even in an emergency. The period of cardiac arrest was below 5 minutes, which is unlikely to be sufficient to cause the infarction by itself. However it is possible that the episode of ischaemia exacerbated the pathophysiological changes of HELLP syndrome, which was diagnosed postpartum. Liver infarction is a very rare complication of HELLP with a poor prognosis. Cases have been described where plasma exchange therapy2 or liver transplantation3 have been necessary. Fortunately this patient made a good recovery with supportive management.
1. Walker JJ. Pre-eclampsia. Lancet 2000; 356: 1260
2. Chou MM, Chen YF et al. Extensive hepatic infarction in severe preeclampsia as part of the HELLP syndrome. Taiwan J Obstet Gynecol 2012; 51: 418
3. Mikolajczyk AE, Renz J et al. Massive Hepatic Infarction Caused by HELLP Syndrome. ACG Case Reports 2017; 4:81